A Question Of Health

Will an infection affect my fertility? And why am I suddenly allergic to penicillin?
Click to follow
Indy Lifestyle Online

A SHRINKING PROBLEM

About two months ago, I had a swollen, painful left testicle, which was treated with antibiotics. It swelled up to about double its size overnight. I was put on double antibiotics and the swelling receded over about three days. I continued the antibiotics for two weeks. But now I feel my testicle is shrinking and getting smaller than before the swelling. It is now about half as big as the right one. It is not painful and in every other way, including sexual performance, I'm fine. But might this affect my fertility? I am 28.

We don't know for sure what caused the original swelling. I suppose your doctor felt it was an infection, hence the anti-biotics. Another possibility is that you had a torsion of the testicle. A torsion means that the testicle gets twisted inside the scrotum. This can produce symptoms very similar to an infection of the testicle. If the twisting is not relieved, the blood vessels that supply blood to the testicle get cut off and the testicle begins to die. Once this happens, the testicle shrivels up and loses its ability to produce sperm and hormones. A bad infection can also permanently damage the testicle and cause it to shrivel up, partially or completely. There is not really anything that can be done now to return the testicle to normal. It may even continue to get smaller if its blood supply has been severely cut off. Your fertility and hormones will be fine; one testicle produces more than enough testosterone and sperm to keep you going for many years. If the testicle becomes very small and you'd like a "new one", a urologist could provide you with a false prosthetic testicle.

WHY THIS RASH?

I took amoxicillin 500mg for a week to treat a chest infection. The day after I stopped the capsules, I came out in a rash all over my body. I saw three doctors, and all diagnosed a penicillin allergy. I have taken penicillin many times in the past, with no ill effects. I can't understand how I could suddenly become allergic to penicillin. Does this mean I can never take it again?

Drug allergies, including allergy drugs in the penicillin family such as amoxicillin, usually do not appear the first time you are exposed. An allergic reaction can appear immediately after the first dose, but it can also develop after many exposures over many years. So I am not surprised that your allergic reaction happened even though you have had penicillin previously. The first time someone is exposed to a potentially allergy-causing substance, the body begins to become sensitised. Full sensitisation may take a long time to develop, but eventually it shows itself as a full-blown allergic reaction. A widespread rash is the typical reaction caused by penicillin allergy, although it can also lead to swelling of the face and throat, difficulty in breathing and more severe symptoms. Fortunately, there are many antibiotics that do not belong to the penicillin family, so it will not be difficult to find an alternative that you are not allergic to.

PERFORMANCE ANXIETY

I am 25 and for the past year have been struggling to gain and keep an erection during sex. I put it down to a loss of libido caused by stress of work, but must now face the fact it may be due to a more serious physical (or psychological) defect. I looked up "erectile dysfunction" on the internet and was directed to a site selling Viagra, but was put off by the high cost. Are there any over-the-counter products available, or will I have to see my doctor?

Difficulties in getting or maintaining an erection - erectile dysfunction - can have both physical and psychological causes. Stress, anxiety and depression can all cause it. A purely physical ailment - such as diabetes or circulation problems - can also cause erectile difficulties. A study has shown that 7.5 per cent of men between 20 and 40 have similar problems. Whatever the cause, the fact that you are feeling inadequate and lacking in self-confidence is bound to make things worse. It is vital that you find some way out of this vicious circle. The treatments for erectile dysfunction - Viagra, Levitra and others - mean that virtually all men with the problem can be helped. I strongly encourage you to ask for help. You'll be amazed how much better you feel once you start solving the problem rather than just worrying about it. If you can't face a visit to your GP, contact the Sexual Dysfunction Association (08707 743 571; www.sda.uk.net), which publishes factsheets and puts people in touch with therapists.

Have your say: Readers write

I used to suffer with a flaky, itchy scalp yet managed to control it with Boots Itchy Scalp shampoo and conditioner. Last autumn it suddenly got very much worse. An expensive salon shampoo, a prescription ketoconazole shampoo and a coconut oil ointment had no noticeable impact. My salvation was Neutrogena's T/Gel shampoo, which I have been using for a few months now and the problem has completely disappeared. The symptoms creep back if I make a two or three-day trip and rely only on hotel shampoo. However, using T/Gel again solves the problem.

Send your questions and suggestions to A Question of Health, 'The Independent', 191 Marsh Wall, London E14 9RS; fax 020 - 7005 21 82; or e-mail health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments